Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 16, 2021, 4:22 PM MDT for Kiowa County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 4:22 PM MDT (22:22 UTC)
- Expired
- May 16, 2021, 5:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282 WWUS85 KPUB 162222 SPSPUB Special Weather Statement National Weather Service Pueblo CO 422 PM MDT Sun May 16 2021 COZ096-162300- Eastern Kiowa County CO- 422 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 500 PM MDT... At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near Sheridan Lake, or 27 miles northeast of Lamar, moving north at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sheridan Lake, Chivington and Brandon. LAT...LON 3828 10223 3848 10265 3858 10263 3850 10209 TIME...MOT...LOC 2222Z 200DEG 11KT 3839 10231 $$ Cohen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 16, 3:34 PM MDT, 48 minutes earlier.
Area forecast discussion, May 16, 3:34 PM MDT, 48 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 334 PM MDT Sun May 16 2021 .SHORT TERM...(This evening through Monday) Issued at 334 PM MDT Sun May 16 2021 Main Forecast Concerns/Challenges: 1) Continued threat of strong to severe storms through mid to late evening across parts of the southeast plains. Strong to severe storms will once again be possible across parts of the plains on Monday. 2) Burn scar flash flooding potential will continue to increase this period, especially Monday afternoon. Showers and thunderstorms continue to develop this afternoon, along surface trough axis and across the higher terrain where moist upslope persists. Storms have shown some intensification over the last couple of hours, though as previously thought, the limited flow/shear is likely keeping updrafts from becoming overly robust. Nonetheless, with continued focus and high moisture/instability axis in place, think there will remain a chance for strong to severe storms into this evening along and south of the Highway 50 corridor. Hail and damaging winds are the main threats, with the tornado threat remaining low at this time. Given the surface trough in place, can't rule out some enhancement to the low level helicity fields that could support a weak tornado though. Despite the severe threat diminishing by mid to late evening, an upper level vort will translate overhead tonight and likely assist in additional shower and thunderstorm development. Some lower confidence with how long this will continue, but think at least until around the midnight time frame before this forcing and precip lift north. Main upper level low pushes into the region on Monday, as low level focus, moisture, and instability all return. This will help setup another day of possible strong to severe storms, as early as midday. While this will be possible anywhere across southern CO, think the highest chances will be across far southeast CO where higher instability and shear will reside. What is becoming more concerning is the likely increased threat of burn scar flash flooding, as an abundance of moisture and lift are appearing likely over much of the higher terrain and burn scars. Do think all of the burn scars (Decker, Hayden Pass, Junkins, and Spring) will have this flash flood potential and think later forecasts will maybe need to assess if a Flash Flood Watch will be needed. .LONG TERM...(Monday night through Sunday) Issued at 334 PM MDT Sun May 16 2021 Main Forecast Concerns/Challenges 1) Active weather continues for Tuesday and Wednesday 2) Dryline scenario eastern plains, and fire weather concerns San Luis Valley, Friday and Saturday Monday night and Tuesday...The upper low over the Four Corners Mon evening will gradually pass overhead through Tue, producing a very broad area of lift. Positioning of the low Mon will produce steering flow that will tend to keep most of the storms that develop along the higher terrain, hence the enhanced threat of flash flooding for area burn scars. Models indicate that there will still be some healthy CAPE through the early evening, so further east across the plains there will still be thunderstorm potential into the night. By Tue, the low passes overhead and while CAPE diminishes, 0-6 km bulk shear remains respectable so feel that another day of widespread convection can be expected. Burn scars will once again be threatened from any slower moving thunderstorms. High temps will warm to around 60F for the high valleys, and 60s to near 70F for the plains. Wednesday and Thursday...The upper low weakens and lifts to the north-northeast Wed, while the next storm system to affect the region drops south out of the Pacific NW and into northern CA and NV through Thu. CAPE and shear really drop off for Wed, so plan on aftn and eve convection to be more tied to the higher terrain, and scattered across the plains. As the low pulls away, temps will gradually warm for Wed, but by Thu strong south-southwest flow develops across the Four Corners and the heating commences with highs climbing back into the 70s for the high valleys, and mid 70s to mid 80s for the plains. Thu looks like it will be a break from storm activity, with only isolated convection anticipated. Friday through Sunday...Strong upper low remains over the western third of the US over the weekend, creating potentially critical fire weather conditions for the San Luis Valley each day. At the same time, models hint at a dryline scenario setting up along the eastern border, with the potential for enhanced llvl moisture to slosh back west into CO each aftn and fueling stronger storms. Multiple disturbances within the flow will most likely help motivate isolated to low-end scattered convection each aftn across the higher terrain and high valleys. As for temps, the southwest flow aloft will warm things up nicely across the cwa, with highs around 70F each day for the high valleys, and in the 70s to around 80F for the eastern plains. Evidently, Spring is in full effect across Colorado. Moore && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 334 PM MDT Sun May 16 2021 Active period will continue into tonight and early Monday morning across the TAF sites, mainly COS and PUB, where showers and thunderstorms will remain possible. For ALS, VFR and dry conditions are mainly expected, though the potential for showers and thunderstorms will increase very late in the period. Radar imagery showing shower and thunderstorm development remaining isolated across the PUB and COS, and mainly staying away from the sites at this time. Do think this development will increase in coverage, as it lifts north/northeast across the region this evening. So, while PUB and COS aren't observing any precip now, still think they will be impacted late this afternoon into the evening. Thunder chances should lower by mid evening, but with showers possibly continuing longer into the evening. Drier weather will return late tonight into early Monday morning, but with MVFR ceilings likely developing across PUB and COS. Shower and thunderstorm chances also increase again for PUB and COS very late in the period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...RODRIGUEZ
Hazardous weather outlook, May 16, 12:57 PM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1257 PM MDT Sun May 16 2021 COZ058>089-093>099-171900- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1257 PM MDT Sun May 16 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms are once again expected to occur across the plains this afternoon and evening. Although all of the plains will have a chance for isolated severe storms, the overall highest chance will generally be along and east of a line from Pueblo to Kim. Wind gusts to 60 mph and hail up to 1.5 inches in diameter will be possible. A brief tornado cannot be ruled out. In addition to the severe weather threat, locally heavy rain will also be possible with the stronger storms. Moisture has increased in the mountains during the last 24 hours, and this will increase the risk for burn scar flooding in the mountains this afternoon, especially the Junkins and Spring burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible over the plains on Monday and Tuesday. Main risks will be large hail and gusty winds on both afternoons with a low risk for weak tornados. Strong to severe storms are also possible on Thursday through Saturday over the far eastern plains. Flash flooding is possible Monday through Wednesday over the Spring, Junkins, Decker, and Hayden Pass burn scars. Monday looks to be the best set up for burn scar flash flooding. Critical fire weather conditions are possible Thursday through Saturday over the San Luis Valley. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the entire region. RODRIGUEZ/27
In the hours before
Special weather statement, May 16, 3:54 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 354 PM MDT Sun May 16 2021 COZ097>099-162230- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO- 354 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...NORTH CENTRAL BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 430 PM MDT... At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Two Buttes Reservoir, or 17 miles northwest of Springfield, moving northeast at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. While uncertain, this activity may also eventually produce a landspout or two. A landspout is a tornado, which is typically brief and weak, but would be capable of producing damage. Continue to monitor the latest information from the National Weather Service in Pueblo. Locations impacted include... Two Buttes Reservoir. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3755 10274 3765 10288 3781 10272 3765 10249 TIME...MOT...LOC 2153Z 224DEG 4KT 3764 10274 Cohen
Special weather statement, May 16, 4:03 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Pueblo CO 403 PM MDT Sun May 16 2021 COZ094-162245- Eastern Las Animas County CO- 403 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 445 PM MDT... At 403 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Kim to 11 miles east of Branson. Movement was east at 10 mph. Wind gusts up to 50 mph will be possible with these storms. These storms will remain over mainly rural areas of southeastern Las Animas County. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3722 10376 3737 10340 3700 10338 3700 10368 TIME...MOT...LOC 2203Z 248DEG 7KT 3722 10345 3703 10366 Cohen
Local storm report, May 16, 4:07 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL WALSENBURG 37.63N 104.78W
05/16/2021 M1.00 INCH HUERFANO CO PUBLIC
&&Special weather statement, May 16, 4:08 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
408 PM MDT Sun May 16 2021
COZ089-162245-
Crowley County CO-
408 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY COUNTY UNTIL
445 PM MDT...
At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northwest of Crowley to 14 miles
southwest of Forder. These storms were nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
While uncertain, this activity may also eventually produce a
landspout or two. A landspout is a tornado, which is typically brief
and weak, but would be capable of producing damage. Continue to
monitor the latest information from the National Weather Service in
Pueblo.
These storms will remain over mainly rural areas of northwestern
Crowley County.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
LAT...LON 3852 10372 3851 10371 3835 10397 3843 10400
3852 10390
TIME...MOT...LOC 2208Z 339DEG 4KT 3839 10397 3850 10384
CohenLocal storm report, May 16, 4:13 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
413 PM MDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL LA VETA 37.51N 105.01W
05/16/2021 M0.88 INCH HUERFANO CO PUBLIC
&&Special weather statement, May 16, 4:22 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 422 PM MDT Sun May 16 2021 COZ096-162300- Eastern Kiowa County CO- 422 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 500 PM MDT... At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near Sheridan Lake, or 27 miles northeast of Lamar, moving north at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sheridan Lake, Chivington and Brandon. LAT...LON 3828 10223 3848 10265 3858 10263 3850 10209 TIME...MOT...LOC 2222Z 200DEG 11KT 3839 10231 Cohen
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:04 PM MDT | Special Weather Statement | PUB | Baca | 41 min |
| May 15, 6:16 PM MDT | Special Weather Statement | PUB | Prowers | 29 min |
| May 15, 6:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 23 min |
| May 15, 6:26 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 64 min |
| May 15, 6:49 PM MDT | Special Weather Statement | PUB | Baca | 41 min |
| May 15, 6:52 PM MDT | Special Weather Statement | PUB | Bent | 53 min |
| May 15, 6:56 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 64 min |
| May 15, 6:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| May 15, 7:01 PM MDT | Tornado Warning | PUB | Bent | 17 min |
| May 15, 7:29 PM MDT | Special Weather Statement | PUB | Bent | 46 min |
| May 15, 7:33 PM MDT | Special Weather Statement | PUB | Baca | 57 min |
| May 15, 7:57 PM MDT | Special Weather Statement | PUB | Kiowa | 18 min |
| May 15, 8:00 PM MDT | Special Weather Statement | PUB | Prowers | 30 min |
| May 15, 8:11 PM MDT | Special Weather Statement | PUB | Kiowa | 49 min |
| May 15, 8:30 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 45 min |
| May 15, 8:59 PM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| May 15, 9:31 PM MDT | Special Weather Statement | PUB | Kiowa | 29 min |
| May 15, 10:00 PM MDT | Special Weather Statement | PUB | Kiowa | 45 min |
| May 16, 1:14 PM MDT | Special Weather Statement | PUB | Teller | 16 min |
| May 16, 1:33 PM MDT | Special Weather Statement | PUB | Teller | 27 min |
| May 16, 1:49 PM MDT | Special Weather Statement | PUB | Baca | 26 min |
| May 16, 1:51 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| May 16, 2:14 PM MDT | Special Weather Statement | PUB | Baca | 31 min |
| May 16, 2:17 PM MDT | Special Weather Statement | PUB | Teller | 13 min |
| May 16, 2:19 PM MDT | Special Weather Statement | PUB | Las Animas | 11 min |
| May 16, 2:29 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| May 16, 2:36 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 34 min |
| May 16, 2:44 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
| May 16, 2:48 PM MDT | Special Weather Statement | PUB | Huerfano | 27 min |
| May 16, 2:58 PM MDT | Special Weather Statement | PUB | Crowley | 32 min |
| May 16, 3:01 PM MDT | Special Weather Statement | PUB | Huerfano | 14 min |
| May 16, 3:02 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 16, 3:14 PM MDT | Special Weather Statement | PUB | Huerfano | 31 min |
| May 16, 3:15 PM MDT | Special Weather Statement | PUB | Custer | 30 min |
| May 16, 3:17 PM MDT | Special Weather Statement | PUB | Teller | 28 min |
| May 16, 3:18 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| May 16, 3:24 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 51 min |
| May 16, 3:27 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| May 16, 3:35 PM MDT | Special Weather Statement | PUB | Huerfano | 40 min |
| May 16, 3:41 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 51 min |
| May 16, 3:49 PM MDT | Special Weather Statement | PUB | Pueblo | 26 min |
| May 16, 3:51 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| May 16, 3:52 PM MDT | Special Weather Statement | PUB | Las Animas | 53 min |
| May 16, 3:54 PM MDT | Special Weather Statement | PUB | Prowers | 36 min |
| May 16, 4:03 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| May 16, 4:08 PM MDT | Special Weather Statement | PUB | Crowley | 37 min |
| May 16, 4:13 PM MDT | Tornado Warning | PUB | Crowley | 32 min |
| May 16, 4:20 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 55 min |
| May 16, 4:21 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 28 min |
| May 16, 4:23 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 68 min |
| May 16, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| May 16, 4:37 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 68 min |
| May 16, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 78 min |
| May 16, 4:43 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 62 min |
| May 16, 4:48 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 42 min |
| May 16, 4:49 PM MDT | Flash Flood Warning | PUB | Pueblo | 88 min |
| May 16, 4:59 PM MDT | Tornado Warning | PUB | Crowley | 46 min |
| May 16, 5:07 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 18 min |
| May 16, 5:26 PM MDT | Special Weather Statement | PUB | Custer | 49 min |
| May 16, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 31 min |
| May 16, 5:33 PM MDT | Tornado Warning | PUB | Kiowa | 42 min |
| May 16, 5:42 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 63 min |
| May 16, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 61 min |
| May 16, 5:48 PM MDT | Special Weather Statement | PUB | Crowley | 42 min |
| May 16, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 38 min |
| May 16, 5:56 PM MDT | Special Weather Statement | PUB | Bent | 49 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.